Patient Comments: Chemotherapy - Coping With Side Effects

What chemotherapy side effects have you experienced? How do you cope with the side effects?

Comment from: kd, 45-54 Female (Patient) Published: October 07

I was diagnosed with breast cancer 2/09. Opted for a double mastectomy 3/09. Found cancer in one lymph node and the "good" breast was full of "pre-cancer". Surgeon said I made the right decision to have the double. Started chemo 4/09. Very tired, body aches, loss of hair "adramyacin". Second round - taxol- very sick and went to hospital for 8 days. Red, white cells and potassium very low. Two blood transfusions. Lost eyelashes and eyebrows. Stopped the taxol (I wanted to quit chemo altogether). Tried a new chemo, "abraxcin". Six treatments once a week and started getting sick again. Stopped chemo. Hair starting to grow again. Will be starting "Cytoxn" four treatment over eight weeks. Hope I can tolerate it. Would do it again to insure that any cancer cells will be killed off by the chemo (if it doesn't kill me first!!) It will soon be over and I dream of having energy again.

Was this comment helpful?Yes
Comment from: Carole44, 55-64 Female (Patient) Published: December 29

I was diagnosed with HER-2 breast cancer and received Taxotere (then Abraxane when I had a reaction to the Taxotere). I also had carboplatin and Herceptin. I had six rounds of chemo and a year of Herceptin. I had many side effects from the chemo, including loss of hair, mouth sores, loss of taste, loose teeth, blurry vision, and peripheral neuropathy in my feet. I finished chemo six months ago and feel fine except for a little bit of blurry vision and continued peripheral neuropathy in my feet. Chemo was rough, but it was a small price to pay for my health. I am blessed to be cancer-free today!

Was this comment helpful?Yes
Comment from: cancerfighter, 45-54 Male (Patient) Published: June 01

I was diagnosed last July with stage 1 colon cancer, they removed 2.5 ft of my colon and 14 lymph nodes, all of which came back negative for cancer. The cancer clinic chose not to give me chemo in October after I healed, unfortunately last month I was diagnosed with stage 4 cancer of the liver. I took my first treatment last week, so far the side affects are minimal. My recommendation to anyone going through chemo is to maintain a positive attitude, live for today! Don't live in the past! know that you will have good days and you will have bad, god willing, you will get through this. And remember what doesn't kill you, only makes you stronger.

Was this comment helpful?Yes
Comment from: thermad, 45-54 Female (Patient) Published: April 02

I have breast cancer and I have undergone 2 rounds of chemo. My side effects are lack of taste, muscle pain, constipation, runny stools, blurry vision, hair loss, acne, you feel like you have the flu. First week I didn't want to eat, second week would kill someone for food. My main problem is the steroids they are driving me crazy. Chemo brain, my oncologist thinks I'm depressed. I need to walk more. I wish doctors would listen.

Was this comment helpful?Yes
Comment from: Roxanne, 45-54 Female (Patient) Published: October 07

I was diagnosed with ovarian cancer when I had surgery done with burning the lining of my uterus and 2 days later became very constipated and I was in lots of pain. This continued for 3 months and finally after dealing with the pain and loss of weight I went into the hospital. They discovered a mass on my right ovary which lead them to surgery and they removed my right ovary with the mass attached. After that I felt great and things began working as normal. I was to revisit my gynecologist six weeks later. But received a call 4 weeks later and the doctor wanted to see me as soon as possible. The news was ovarian cancer. I was devastated and I could not believe it. The doctor said I was in the beginning stages and that was a good thing. I was scared, angry and not believing what was next. They began me on chemo right away. If people tell you its bad, its bad. From the first treatment I had pain in my legs and feet so bad that it felt like a jumping toothache only 3x worse. I lost my hair 2 weeks after the 1st treatment and I felt so awful. The taste of food was not good (I did use plastic spoons, fork, and knives), that helped a lot. I couldn't drink because the water tasted terrible and my mouth hurt. I thought if this is any indication of what I'm in for its going to be a long road. It was 6 treatments later and I was done. Today I'm doing fine. I did gain weight that I am not comfortable with but will loose it in time. My energy is not the same and I still feel really tired at times. Its been almost two years and my legs still ache but certainly not as bad as when I was on chemo. My advice to anyone taking chemo is just breathe and put all your energy (what little you'll have) into resting, reading books, doing crossword puzzles and trying to stay sane even though its difficult. I kept a journal everyday, talked about how I was feeling and what was bothering me, what was hurting, if I was sick, if I ate and made sure I kept my water intake up. This helped me alot once I started. I'm 47 years old and I certainly hope with all my heart and soul I never need to take chemo again. When people tell you you'll do fine they have no idea what they're saying because its not them going through hell, feeling like they look awful or them not being able to live a productive life and how your whole life is just in total disbelief of what going on. I suffered so much emotion physically and mentally. I would never wish cancer on my worst enemey because it is the toughest fight you'll ever go through.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Chemotherapy - Experiences Question: What was your experience with chemotherapy?
Cancer - Patient Experience Question: How was your chemotherapy administered? Were there any complications that resulted from the delivery method?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.